Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 44, NWS Salt Lake City, UT

August 2, 2015Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 2, 2015, 7:02 PM MDT for Kane County, Utah. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2015, 7:02 PM MDT (01:02 UTC)
Expired
Aug 3, 2015, 2:00 AM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 114 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 268 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WGUS55 KSLC 030102
FFWSLC
UTC025-030800-
/O.NEW.KSLC.FF.W.0044.150803T0102Z-150803T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
702 PM MDT SUN AUG 2 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH...

* UNTIL 200 AM MDT MONDAY
    
* AT 657 PM MDT...DOPPLER RADAR AND A TRAINED SPOTTER INDICATED A 
  THUNDERSTORM PRODUCING HEAVY RAIN OVER THE WAHWEAP CREEK DRAINAGE 
  IN EASTERN KANE COUNTY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... THE 
  WAHWEAP CREEK DRAINAGE THROUGH CENTRAL KANE COUNTY TO LAKE POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3741 11164 3722 11162 3704 11155 3706 11165
      3738 11179

$$

CONGER
1 follow-up statement
650 
WGUS75 KSLC 030416
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1016 PM MDT SUN AUG 2 2015

UTC025-030800-
/O.CON.KSLC.FF.W.0044.000000T0000Z-150803T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1016 PM MDT SUN AUG 2 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MDT MONDAY
FOR CENTRAL KANE COUNTY...

AT 1013 PM MDT...THE HEAVY RAIN FROM EARLIER THIS EVENING HAS ENDED 
ACROSS THE WARNED AREA. HEAVY RUNOFF IS LIKELY ALONG PORTIONS OF 
WAHWEAP CREEK AND ANY ADJACENT DRY WASHES AND SMALL STREAMS. THIS 
FLOODING WILL LIKELY REACH LAKE POWELL AFTER MIDNIGHT. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3741 11164 3722 11162 3704 11155 3706 11165
      3738 11179

$$

CONGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:32 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 3:32 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
332 PM MDT SUN AUG 2 2015

.SYNOPSIS...A WEAK WEATHER SYSTEM WILL SLOWLY CROSS THE REGION
FROM SOUTH TO NORTH THROUGH TONIGHT. A DRIER SOUTHWESTERLY FLOW
WILL FOLLOW THROUGH MIDWEEK.

&&

.SHORT TERM (THROUGH 12Z WEDNESDAY)...WEAK TROUGH CURRENTLY MAKING
ITS WAY NORTHWARD APPROXIMATELY ALONG THE UT/NV BORDER. THIS HAS
SHIFTED THE FLOW ALOFT TO A MORE SOUTHERLY DIRECTION...DRAWING THE
MONSOONAL MOISTURE OVER SOUTHERN UTAH NORTHWARD INTO THE REST OF
THE FORECAST AREA. SATELLITE DERIVED PWS INDICATE VALUES OF UP TO
1.0 APPROACHING INTERSTATE 80...AND THE MOISTURE WILL CONTINUE TO
MOVE TO THE UT/ID BORDER THROUGH THIS EVENING. BEST COVERAGE OF
SHOWERS AND THUNDERSTORMS HAS SHIFTED TO CENTRAL UTAH THIS
AFTERNOON AS MORE SUBSIDENT AIR MOVES INTO FAR SOUTHERN UTAH.
FOCUS OF THE PRECIPITATION WILL CONTINUE TO TRACK NORTHWARD WITH
THE CONTINUED MOVEMENT OF THE WAVE.

OVERNIGHT...THE DISTURBANCE IS EXPECTED TO TAKE A MORE EASTERLY
DIRECTION...MOVING ACROSS NORTHERN UTAH ON MONDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL THUS CONTINUE AS A DRIER AND MORE
STABLE AIRMASS MOVES INTO SOUTHERN UTAH. THIS DRIER AIR WILL
CONTINUE NORTHWARD THROUGH TUESDAY AS WEAK RIDGING DEVELOPS BEHIND
THE EXITING WAVE. HOWEVER...LINGERING MOISTURE AND INSTABILITY
WILL KEEP A FEW SHOWERS AND THUNDERSTORMS OVER PRIMARILY NORTHERN
UTAH TUESDAY AFTERNOON AND EVENING.

&&

.LONG TERM (AFTER 12Z WEDNESDAY)...THE SUBTROPICAL RIDGE AXIS
CENTERED OVER THE AZ/NM BORDER SUBTLY SHIFTS EASTWARD ON WEDNESDAY
AS A LOW AMPLITUDE TROUGH SNEAKS TOWARD NORTHERN UTAH...PROMOTING A
RELATIVELY DRY SOUTHWESTERLY FLOW ALOFT. A WEAK SHORTWAVE EMBEDDED
WITHIN THE FLOW ACCOMPANIED BY INCREASING PWAT WILL PROVIDE AMPLE
DYNAMICS TO ENCOURAGE AFTERNOON AND EVENING CONVECTION IN NORTHERN
UTAH. THIS FEATURE ALSO COOLS DOWN 7H TEMPERATURES A FEW DEGREES...
DELIVERING TEMPS ABOUT 5 DEGREES BELOW SEASONAL NORMS FOR THE
NORTHERN HALF OF THE STATE. HAVE LOWERED APPROPRIATE THURSDAY MAX
TEMPS A BIT TO REFLECT THIS. LINGERING INSTABILITY OVER THE UINTAS
MAY BE THE ONLY CHANCE FOR A DOLLOP OF CONVECTIVE ACTIVITY ON
THURSDAY AFTERNOON.

FRIDAY TEMPS WARM RAPIDLY AHEAD OF AN ENCROACHING AND DEEPENING LOW
PRESSURE SYSTEM SWINGING INTO CALIFORNIA. MODELS DIVERGE AT THIS
POINT ON TIMING AND IMPACT OF THIS LOW AS IT PROGRESSES TOWARD UTAH.
THE GFS HAS REMAINED STAUNCH IN DELIVERING PRECIP INTO THE CWA BY
FRIDAY...WHILE THE ECMWF REMAINS SLOWER...LESS MOIST AND LESS
EXTENSIVE IN COVERAGE. IN EITHER CASE...EXPECTING MIDLEVEL SOUTHWEST
WINDS TO RAMP UP BY FRIDAY EVENING ACROSS MUCH OF THE STATE. HAVE
INTRODUCED POPS IN SOUTHERN UTAH BY FRIDAY 18Z AND EXTENDED THEM A
BIT FURTHER NORTH ON SATURDAY TO GENTLY NUDGE TOWARD GFS SOLUTION.

DRIER AIR RAPIDLY REPLACES THE EXITING SYSTEM SATURDAY INTO
SUNDAY..BRINGING A ZONAL UPPER LEVEL FLOW AND SUBSIDENTLY QUIET END
TO THE WEEKEND.

&&

.AVIATION...THE WEST-NORTHWEST WINDS AT THE SLC TERMINAL ARE NOT
EXPECTED TO PERSIST VERY LONG AS SOUTHERLY WINDS SHOULD ARRIVE
BETWEEN 22-00Z AND CONTINUE THROUGH THE NIGHT...WITH OCCASIONAL
GUSTS 20KTS OR GREATER. THERE IS A 20 PERCENT CHANCE OF
THUNDERSTORMS AT THE SLC TERMINAL BETWEEN 22-02Z. OCCASIONAL RAIN
SHOWERS WILL THEN CONTINUE THROUGH THE OVERNIGHT HOURS AND INTO
EARLY MONDAY AFTERNOON. ISOLATED EMBEDDED THUNDERSTORMS WILL OCCUR
WITH THESE SHOWERS...ALONG WITH A 40 PERCENT CHANCE OF OCCASIONAL
CIGS 6KFT OR LOWER IN THE HEAVIER SHOWERS.

&&

.FIRE WEATHER...A WEATHER DISTURBANCE IS TRACKING ALONG THE
UTAH/NEVADA BORDER THIS AFTERNOON...ALLOWING DEEP MOISTURE TO
SPREAD INTO THE SOUTHERN TWO-THIRDS OF UTAH. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THIS MOIST AND
UNSTABLE AIRMASS...AND THE FOCUS OF CONVECTION WILL SHIFT
NORTHWARD THIS EVENING AS THE DISTURBANCE CONTINUES
NORTHWARD...THEN CUTS OVER NORTHERN UTAH TONIGHT AND TOMORROW.
THERE IS A CHANCE OF WETTING RAIN WITH ANY OF THESE SHOWERS AND
THUNDERSTORMS. WITH THE NORTHWARD MOVEMENT OF THE
DISTURBANCE...DRIER AIR WILL MOVE BACK INTO THE DISTRICT FROM THE
SOUTH TONIGHT THROUGH TUESDAY. UNDER THE INFLUENCE OF THE
WAVE...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
NORTHERN UTAH TOMORROW BEFORE COVERAGE DECREASE TUESDAY UNDER WEAK
HIGH PRESSURE. SOUTHERLY WINDS WILL BEGIN TO INCREASE TUESDAY AND
WEDNESDAY AS ANOTHER TROUGH BEGINS TO APPROACH THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SHORT TERM/FIRE WEATHER...TRAPHAGAN
LONG TERM...VERZELLA
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:27 PM MDTSevere Thunderstorm WarningSLCGarfield33 min
Aug 3, 3:00 PM MDTSevere Thunderstorm WarningSLCGarfield45 min
Aug 3, 3:11 PM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Aug 3, 3:40 PM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Aug 3, 3:45 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan60 min
Aug 3, 4:50 PM MDTSevere Thunderstorm WarningSLCMillard40 min
Aug 3, 4:58 PM MDTSpecial Weather StatementSLCWayne32 min
Aug 3, 5:20 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne25 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.